Alert archive / Mississippi / Special Weather Statements in 2017

Special Weather Statement, NWS Mobile, AL

January 19, 2017George County, Mississippi

NWS Mobile, AL issued this special weather statement at Jan 19, 2017, 4:39 PM CST for George County, Mississippi. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 19, 2017, 4:39 PM CST (22:39 UTC)
Expired
Jan 19, 2017, 5:45 PM CST
In force
66 min
Issued by
NWS Mobile, AL

County George County, MS

The radar

The Mobile radar (KMOB), 15 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

516 
WWUS84 KMOB 192239
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
439 PM CST THU JAN 19 2017
 
ALZ052-261>263-MSZ076-079-192345-
Mobile Inland AL-Mobile Central AL-Washington AL-Baldwin Inland AL-
Greene MS-George MS-
439 PM CST THU JAN 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN BALDWIN...NORTHERN MOBILE...SOUTH CENTRAL
WASHINGTON...GEORGE AND SOUTHEASTERN GREENE COUNTIES UNTIL 545 PM
CST...

At 439 PM CST, the strong thunderstorms were located along a line
extending from 14 miles northwest of Wade to near Vancleave,and
moving northeast at 40 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Saraland, Chickasaw, Satsuma, Citronelle, Lucedale, Creola,
Chunchula, Gulfcrest, Axis, Mount Vernon, Semmes, Tanner Williams,
Mobile Regional Airport, I65 And AL 158, I65 And I165, Movico and
Wilmer.

LAT...LON 3074 8841 3074 8884 3078 8885 3128 8807
      3081 8793 3079 8798 3079 8799 3078 8799
      3061 8841
TIME...MOT...LOC 2239Z 238DEG 37KT 3075 8879 3056 8873 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jan 19, 3:32 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 19, 3:32 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
332 PM CST Thu Jan 19 2017

.NEAR TERM /Now Through Friday/...A negatively tilted upper trof
extending from the central Plains to Louisiana sweeps across the
southeast states tonight followed by shortwave ridging building into
the region Friday morning. The upper ridging amplifies over the
eastern states through Friday afternoon as another upper trof
meanwhile advances across the western states and into the
southern/central Plains.  A region of deep layer lift, associated
with the negatively tilted upper trof, shifts eastward across the
forecast area this evening while the area remains in a warm sector
environment. In response to the deep layer lift, expect a band of
showers and storms to have advanced into the western portion of the
area during the afternoon, then continue eastward through the
remainder of the forecast area, exiting the eastern portion of the
area near midnight. Have gone with categorical pops for the entire
area this evening followed by slight chance to chance pops after
midnight as most of the convection shifts east of the area. Areas of
fog will likely develop over the area overnight then dissipate by mid
Friday morning. Some locations may see dense fog development as well.

Based on the latest high resolution guidance, MLCape values of
300-700 J/kg will be in place along and ahead of the band of
convection, with the higher values closer to the coast. An 850 mb
flow of 30-40 knots results in 0-1 km helicity values of 100-200
m2/s2. Consider the placement of these conditions and trends in the
high resolution guidance, there is a greater potential for some
severe storms mainly over the southern portion of the area compared
to further inland, and a Slight Risk for severe storms is generally in
place for this portion. The main threats will be damaging wind gusts,
along with large hail and possibly an isolated tornado. Slight
chance to chance pops follow for Friday as the forecast area remains
in the warm sector with modest to moderate isentropic lift seen in
295-300K layer over the region. /29

.SHORT TERM /Friday night Through Sunday night/...A significant
severe weather event is possible for the forecast area Friday night
into Saturday morning. A second round of potential severe weather
follows for Saturday afternoon into Saturday evening.

The southern/central Plains upper trof is reinforced by a second
system that surges from the western states into the southern Plains,
leading to the formation of a deep upper low over Texas by Saturday
evening. The deep upper low continues eastward across the Gulf coast
states through Sunday night.  Friday night into Saturday morning
continues to be a period of significant concern for severe weather
activity as strong deep layer lift shifts eastward across the
forecast area while a warm front forms over the northern Gulf and
moves into the southern/central portion of the forecast area Friday
night, then continues northward through the remainder of the forecast
area by midday Saturday. With an 850 mb flow of initially 20 knots
early Friday evening increasing to around 45 knots by late Friday
night then diminishing to 30-40 knots by midday Saturday, this
results in 0-1 km helicity values increasing to 200-300 m2/s2 shortly
after midnight Friday night with similar values continuing until
decreasing mid Saturday morning into late Saturday morning. Higher
helicity values will be possible - likely even - near the warm front
boundary. With surface dewpoints in the lower to mid 60s and
favorable lapse rates, despite this being mainly a nocturnal event
MLCape values of 500-1000 J/kg will be present over the forecast
area. SPC currently has the central and western portion of the
forecast area outlooked for a Slight Risk of severe through Friday
night, and extension of the Slight Risk further eastward to include
the remainder of the area along with an upgraded risk further to the
west are certainly possible.

The entire forecast area is in a Slight Risk for severe storms
Saturday morning through Saturday night.  A series of vigorous
shortwaves are ejected downstream across the forecast area Saturday
afternoon through Saturday night as the upper low approaches (and
associated surface low), with the forecast area in a warm sector
environment. The 850 mb flow looks to be generally 25-35 knots which
results in 0-1 km helicity values typically around 100 m2/s2, but
possibly near 150 m2/s2. With a warm, moist low level environment in
place over the area, MLCape values increase to at least 1000 J/kg and
possibly 2000 J/kg Saturday afternoon then diminish to around 500
J/kg Saturday night. On concern is that a dry slot looks likely to
spread into the forecast area from the west Saturday night, and
considering this think that the best potential for any strong to
severe storms to be mainly between Saturday afternoon and Saturday
evening, possibly continuing later into Saturday night depending on
the timing of the dry slot.

The surface low moves across the region Sunday into Sunday night and
brings a strong cold front through the area. Will have likely pops
for much of the area on Sunday which diminish to slight chance/chance
pops as much drier air flows into the region. /29

.LONG TERM /Monday Through Thursday/...A well defined upper trof over
the extreme southeast states, including an embedded upper low, moves
off into the western Atlantic through Tuesday while upper ridging
builds from the Plains into the region. The upper ridge moves off
into the western Atlantic on Wednesday while a large positively
tilted upper trof evolves, extending from the southwest states to the
Great Lakes region, and shifts eastward somewhat through Thursday. A
surface ridge builds into the region through Tuesday morning followed
by a surface low which passes well to the north bringing a trailing
cold front through the forecast area Wednesday night. Will have dry
conditions Monday through Tuesday night, followed by mainly chance
pops for the remainder of the period as the front approaches and
moves through. /29

&&

.MARINE...A southerly flow strengthens over the marine area through
Saturday night as a cold front approaches from the west. Areas of
fog, possibly dense, are expected to develop over bays and near shore
waters tonight then dissipate by mid Friday morning. The cold front
moves through Sunday into Sunday night with a strong offshore flow in
the wake of the front. Expect to see winds attain Small Craft Advisory
conditions by late Saturday night followed by Gale conditions for much
of the marine area beginning late Sunday afternoon and continuing
through early Monday morning. Considered issuance of at least a Small
Craft Advisory beginning late Saturday night but per coordination
with neighboring offices will defer this to the next shift. The offshore
flow subsides Monday night into Tuesday and becomes southerly as high
pressure builds into the region. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      59  77  63  76 / 100  30  90  80
Pensacola   65  76  66  76 / 100  50  80  80
Destin      66  75  67  75 / 100  50  60  90
Evergreen   60  79  60  78 / 100  30  80  80
Waynesboro  57  78  59  75 /  80  20  90  70
Camden      58  79  58  78 / 100  20  80  80
Crestview   62  77  64  76 / 100  40  70  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jan 19, 6:59 AM CST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
659 AM CST THU JAN 19 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-201300-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
659 AM CST THU JAN 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG HAVE DEVELOPED ACROSS PORTIONS OF INTERIOR SOUTHEAST
MISSISSIPPI AND MUCH OF SOUTHWEST ALABAMA AND THE WESTERN FLORIDA
PANHANDLE...AS WELL AS THE ADJACENT NEAR SHORE COASTAL WATERS. THE
FOG OVER INLAND AREAS WILL DISSIPATE BY MID MORNING...BUT WILL LIKELY
PERSIST THROUGH MIDDAY ALONG THE COAST.

THERE IS A MODERATE RISK OF RIP CURRENTS FOR AREA BEACHES TODAY AND
TONIGHT.

THERE IS A MARGINAL RISK OF SEVERE STORMS FOR THE ENTIRE AREA
THIS AFTERNOON INTO THIS EVENING WITH THE MAIN RISK DAMAGING WIND
GUSTS. ISOLATED BRIEF TORNADOES POSSIBLE...BUT THIS RISK IS LIMITED.
ONLY NUISANCE TYPE FLOODING WILL BE POSSIBLE AS THE STORMS WILL MOVE
RATHER QUICKLY ACROSS THE AREA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE STORMS WILL BE POSSIBLE FROM
LATE FRIDAY NIGHT THROUGH SATURDAY AFTERNOON AND POSSIBLY INTO EARLY
SUNDAY MORNING. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS...BUT
LARGE HAIL AND AN ISOLATED TORNADO WILL BE POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS MAY BE REQUIRED
FRIDAY NIGHT THROUGH SATURDAY.

GMZ630>635-650-655-670-675-201300-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
659 AM CST THU JAN 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL CONTINUE OVER BAYS...SOUNDS AND NEAR SHORE
WATERS THROUGH AROUND NOON TODAY. WITH SHOWERS AND STORMS MOVING IN
FROM THE WEST LATER TODAY AND THIS EVENING FOG POTENTIAL TONIGHT WILL
BE A LITTLE LESS THAN PREVIOUS FEW NIGHTS.

AN AREA OF SHOWERS AND THUNDERSTORMS...SOME STRONG...WILL MOVE EAST
ACROSS PORTIONS OF THE MARINE AREA TODAY. INCREASED SOUTHERLY FLOW
AND GRADUALLY BUILDING SEAS EXPECTED IN ADVANCE OF THE STORMS...LOCALLY
HIGHER IN AND NEAR STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL ROUNDS OF STRONG TO POTENTIALLY SEVERE STORMS WILL AFFECT THE
MARINE AREA FRIDAY NIGHT THROUGH THE WEEKEND. WINDS AND SEAS WILL BE
LOCALLY HIGHER NEAR STRONGER STORMS. A STRONG WESTERLY WIND FLOW WILL
DEVELOP IN THE WAKE OF FINAL ROUND OF STORMS LATE SUNDAY...WITH
CONDITIONS BECOMING HAZARDOUS FOR SMALL CRAFT. A SMALL CRAFT ADVISORY
WILL LIKELY BE REQUIRED BY LATE IN THE WEEKEND.

In the hours before

Special weather statement, Jan 19, 1:47 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Mobile AL
147 PM CST THU JAN 19 2017

ALZ052-MSZ067-075-076-192030-
Washington AL-Perry MS-Wayne MS-Greene MS-
147 PM CST THU JAN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN WASHINGTON...SOUTHEASTERN WAYNE...NORTHWESTERN GREENE
AND NORTHEASTERN PERRY COUNTIES UNTIL 230 PM CST...

At 147 PM CST, the strong thunderstorm was located near Richton,
moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Waynesboro, Clara and Buckatunna.

LAT...LON 3144 8897 3143 8894 3147 8894 3183 8857
      3174 8847 3170 8847 3170 8842 3157 8828
      3125 8883 3142 8899
TIME...MOT...LOC 1947Z 231DEG 32KT 3137 8883
Special weather statement, Jan 19, 3:59 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
359 PM CST THU JAN 19 2017

ALZ052-MSZ075-076-192245-
Washington AL-Perry MS-Greene MS-
359 PM CST THU JAN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN WASHINGTON...GREENE AND SOUTHERN PERRY COUNTIES UNTIL
445 PM CST...

At 359 PM CST, the strong thunderstorm was located 10 miles southwest
of McLain, or 14 miles northeast of Wiggins, moving northeast at 40
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Leakesville, Beaumont and McLain.

LAT...LON 3143 8860 3143 8858 3116 8839 3100 8878
      3100 8883 3095 8883 3091 8887 3093 8909
      3102 8914
TIME...MOT...LOC 2159Z 236DEG 36KT 3101 8896
Special weather statement, Jan 19, 4:39 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
439 PM CST THU JAN 19 2017

ALZ052-261>263-MSZ076-079-192345-
Mobile Inland AL-Mobile Central AL-Washington AL-Baldwin Inland AL-
Greene MS-George MS-
439 PM CST THU JAN 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN BALDWIN...NORTHERN MOBILE...SOUTH CENTRAL
WASHINGTON...GEORGE AND SOUTHEASTERN GREENE COUNTIES UNTIL 545 PM
CST...

At 439 PM CST, the strong thunderstorms were located along a line
extending from 14 miles northwest of Wade to near Vancleave,and
moving northeast at 40 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Saraland, Chickasaw, Satsuma, Citronelle, Lucedale, Creola,
Chunchula, Gulfcrest, Axis, Mount Vernon, Semmes, Tanner Williams,
Mobile Regional Airport, I65 And AL 158, I65 And I165, Movico and
Wilmer.

LAT...LON 3074 8841 3074 8884 3078 8885 3128 8807
      3081 8793 3079 8798 3079 8799 3078 8799
      3061 8841
TIME...MOT...LOC 2239Z 238DEG 37KT 3075 8879 3056 8873

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 5:26 PM CSTSpecial Marine WarningMOB94 min
Jan 19, 5:26 PM CSTSpecial Weather StatementMOBMobile64 min
Jan 19, 5:50 PM CSTSpecial Weather StatementMOBClarke40 min
Jan 19, 1:47 PM CSTSpecial Weather StatementMOBWayne43 min
Jan 19, 3:59 PM CSTSpecial Weather StatementMOBGreene46 min

Nearby

Special Weather Statements in Mississippi, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.